Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 280, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 1997, 7:27 PM CDT for Brewster County, Texas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1997, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 15, 1997, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:40 PM CDT | Thunderstorm Wind | Terlingua, TX | Wind damage occurred to several buildings on a ranch located on Taurus Mesa. Much of the damage was limited to corrugated metal that was strewn across the countryside. Rear-flank downdraft (RFD) winds were thought to have been the mechanism for the high wind |
| Jun 15, 7:50 PM CDT | Hail 4.5 | Study Butte, TX | North of where the RFD winds caused damage, hail up to softball size smashed car windshields and pummelled a couple of houses. One gentleman, who was attempting to close a window, was injured when hail broke the window and caused several facial lacerations. |
| Jun 15, 8:15 PM CDT | Hail 1.75 | Study Butte, TX | Golfball size hail fell on the northern sections of Terlingua Ranch. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4168 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 160028 RRA SVRMAF TXC043-160115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 727 PM CDT SUN JUN 15 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHERN BREWSTER COUNTY AT 723 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 21 MILES NORTHWEST OF TERLINGUA MOVING EAST AT 30 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT SHOULD PASS 10 MILES NORTH OF TERLINGUA ON HIGHWAY 118 BY 755 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND INB EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:58 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 15, 2:58 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 255 PM CDT SUN JUN 15 1997 SHWRS HAVE DVLPD DURG THE PAST HR NR THE TX MTNS WITH MSTLY 20-30 DBZ ECHOES OCCURRING ATTM ACR REEVES/PECOS COS. TOPS REMAIN BLO 30K FT WITH MOVMT 240/30KT. 19Z SFC ANLYS/ADAP INDCS SWLY FLOW ACR FA WITH DWPNTS LWR-MID 50S NRN AREAS AND LWR 60S S AND NO DISCERNABLE BNDRYS. UPR LVL LOW CNTRD OVR SRN NV/EXTRM NWRN AZ WITH MODELS IN GOOD AGRMT WITH THE LOCATION AND STRENGTH OF LOW. BELIEVE CNVTN ATTM RESULT OF INCRG MID LVL WNDS AS SWRN U.S. LOW STARTING TO EJECT EWD. SHWRS/TSTMS WILL BE POSSIBLE ACR ENTIRE FA TNGT. WOULD FAVOR WRN AREAS EARLY THIS EVENING THOUGH WITH BETTER CHCS ACR CNTRL/ERN SECTIONS LATER AS ACTVTY MOVS INTO BETTER LOW LVL MSTR. PROGS INDC LOW LVL FLOW E OF MTNS TO BACK SMWHT THIS EVE THUS LOW CLDS POSSIBLE MAINLY E OF ERN NM/TX BDR AFT MIDN. PER COORD WITH LBB WILL INCL ERN TIER OF COS (BORDEN-REAGAN) WITH SVR MENTION WHERE BETTER CAPES/LOW LVL FLOW PROGD. AS UPR LOW ACCELERATES EWD MON...UPWARD FORCING BECOMES ESTABLISHED ESPECIALLY OVR NRN/ERN SECTIONS. SFC LOW FCST OVR NWRN TX MON AFTN WITH DRYLN NR AMA-LBB-MAF LINE PER SWODY2. UPSHOT IS THAT SVR POTENTIAL MORE FAVORABLE MON AFTN ACR ERN PERMIAN BASIN AS MID LVL COOLG WITH THE APCHG TROF AND STG DAYTIME HEATING CREATE A VERY UNSTBL AMS AS LI/S FCST BETWEEN MINUS 8-10 AND CAPES NEAR 3000 J/KG. POPS WILL REFLECT BETTER CHCS E...AND ACTVTY LINGERING ERN SECTIONS MON NGT. BF MAF 65/91 40/30 CNM 61/91 40/20 MRF 56/84 30/20 P07 67/92 60/40
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 47 min |
| Jun 15, 9:59 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
| Jun 15, 10:26 PM CDT | Tornado Warning | MAF | Terrell | 34 min |
| Jun 15, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 47 min |
| Jun 16, 12:12 AM CDT | Severe Thunderstorm Warning | MAF | Terrell | 48 min |
| Jun 16, 12:59 AM CDT | Severe Thunderstorm Warning | MAF | Terrell | 36 min |
| Jun 16, 1:44 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 16, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.